Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2000 Jul-Aug;34(7-8):871-4.

Possible serotonin syndrome associated with buspirone added to fluoxetine.

Author information

  • 1Department of Psychiatry, Naval Medical Center-Portsmouth, VA 23708, USA. ghmanos@iname.com

Abstract

OBJECTIVE:

To report the development of a possible serotonin syndrome in a patient taking buspirone and fluoxetine.

CASE SUMMARY:

A 37-year-old white man taking fluoxetine 20 mg/d for generalized anxiety disorder developed confusion, diaphoresis, incoordination, diarrhea, and myoclonus after buspirone was added to the drug regimen.

DISCUSSION:

Serotonin syndrome is a potentially lethal condition of serotonin hyperstimulation, which may develop rapidly or over the course of several weeks. Symptoms of serotonin syndrome typically occur following additions or increases of serotonin-enhancing drugs. Although buspirone has variable effects on post- and presynaptic 5-HT1A receptors that may reduce the risk of serotonin syndrome when administered as a single agent, it may cause an adverse reaction when given with other serotonergic drugs.

CONCLUSIONS:

Symptoms consistent with serotonin syndrome may develop with the concurrent administration of buspirone and fluoxetine.

PMID:
10928399
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk